Alert archive / Massachusetts / Special Marine Warnings in 2004

Special Marine Warning 21, NWS Boston/Norton, MA

July 1, 2004

NWS Boston/Norton, MA issued this special marine warning at Jul 1, 2004, 2:15 PM EDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2004, 2:15 PM EDT (18:15 UTC)
Expired
Jul 2, 2004, 11:45 AM EDT
In force
22 hr
Issued by
NWS Boston/Norton, MA
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jul 1, 12:49 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 1, 12:49 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1249 PM EDT THU JUL 1 2004

...WATCH IT FOR ISO SVR HAILERS THIS AFTN W AND CENTRAL MA...

.SHORT TERM...FORECAST TO BE UPDATED SHORTLY WITH THUNDER. WE ARE
GEARED FOR HAILERS AND ISOLATED SVR STORMS MA PIKE REGION NWD. ENTIRE
AXIS OF INSTABILITY SHOVES NORTH THIS AFTN.  ANTICIPATE A VIL OF 40
OR 45 WILL DO FOR SVR. SKYWARN HAS BEEN NOTIFIED. WE KNOW BIG DROP
RAIN IS ALREADY OCCURING. NO HAIL REPORTS AT 1246 PM. WE ARE USING
10.1 AND 21.0 FOR 0 AND -20 WITH 2615 MVMT. BLV WE MAY BE CLOSING IN
ON HAILER NOW S OF CEF.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
A LONG WAVE TROUGH AXIS TRACKS FROM WESTERN QUEBEC PROVINCE INTO
THE GULF OF SAINT LAWRENCE FRIDAY AFTERNOON AND NIGHT. THE TROUGH
ALLOWS A SLOW MOVING COLD FRONT TO CROSS THE FORECAST AREA FRIDAY
AFTERNOON AND NIGHT. THE COLD FRONT CLEARS THE COAST FRIDAY NIGHT. A
500 MILLIBAR RIDGE AXIS AND WEAK SURFACE HIGH PRESSURE COVER THE
REGION SATURDAY AND SATURDAY NIGHT. SURFACE WINDS BEGIN BACKING
TO THE SOUTHWEST AS THE SURFACE HIGH PUSHES OFFSHORE SUNDAY.
LOW PRESSURE WILL TRACK ACROSS THE LOWER GREAT LAKES SUNDAY THEN
INTO THE SAINT LAWRENCE VALLEY MONDAY. THE LOW WILL DRAG A COLD
FRONT ACROSS THE FORECAST AREA LATE MONDAY.

LEANING TOWARDS THE SLIGHTLY LESS PROGRESSIVE GFS REGARDING THE
TIMING OF THE COLD FRONTAL PASSAGE FRIDAY AFTERNOON AND EVENING.
MAINTAINED CHANCE POPS FRIDAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS ALONG AND AHEAD OF THE COLD FRONT. LOW LEVEL
INSTABILITIES AHEAD OF THE COLD FRONT SHOULD BE SUFFICIENT TO TRIGGER
CONVECTIVE DEVELOPMENT....ESPECIALLY FROM EASTERN CONNECTICUT
THROUGH RHODE ISLAND AND MUCH OF EASTERN MASSACHUSETTS. SUFFICIENT
LOW LEVEL MOISTURE CONVERGENCE...CAPES RISING TO NEAR 2000
J/KG...NEGATIVE SURFACE BASED LIFTED INDICES AND COLD TOP CONVECTION
NUMBERS IN THE 20S INDICATE A GOOD CHANCE FOR THUNDERSTORMS IN THESE
AREAS. NEGATIVE FACTORS INCLUDE MARGINAL HELICITIES WITH STRONGER
DIRECTIONAL SHEAR THAN SPEED SHEAR...AS WELL AS INDICATIONS OF A MID
LEVEL CAP AT AROUND 10 THOUSAND FEET. WIND FIELDS ARE GENERALLY
UNIMPRESSIVE WITH 20 TO 25 KT WINDS FROM 850 THROUGH 700 MILLIBARS.
HOWEVER THERE SHOULD BE ENOUGH LOW LEVEL INSTABILITY TO OVERCOME THE
MID LEVEL INVERSION. INCREASED MAXIMUM TEMPERATURES FRIDAY AFTERNOON
INTO THE LOWER TO MID 80S ESPECIALLY ALONG THE COASTAL PLAIN...GOOD
MIXING EXPECTED IN THE BOUNDARY LAYER UP TO 800 MILLIBARS.

THE FRONT PASSES THROUGH THE FORECAST AREA FRIDAY NIGHT. LINGERING
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
NEW ENGLAND. FOG PATCHES WILL DEVELOP AT NIGHT...ESPECIALLY THOSE
LOCATIONS WHICH RECEIVE THE LATE DAY SHOWERS AND THUNDERSTORMS.
FOG WILL PERSIST ALONG PORTIONS OF EXTREME SOUTHEAST COASTAL NEW
ENGLAND.

EXPECTING A MOSTLY SUNNY AND A SEASONABLY WARM DAY ON SATURDAY.
LOCAL SEABREEZES WILL FORM ALONG THE COAST DUE TO A WEAK PRESSURE
GRADIENT.

CLOUDS WILL GRADUALLY INCREASE FROM THE WEST ON SUNDAY. EXPECTING
MUCH IF NOT ALL OF THE DAY TO BE DRY. SOME LATE DAY SHOWERS COULD
OCCUR ACROSS FAR WESTERN NEW ENGLAND...BUT PROBABLY NOT BEFORE
EVENING AS THE BEST ISENTROPIC LIFT REMAINS ACROSS NEW YORK STATE.
SCATTERED SHOWERS WILL BE POSSIBLE SUNDAY NIGHT. MUCH OF THE SHOWER
ACTIVITY AT THIS TIME APPEARS TO HOLD OFF UNTIL LATE EVENING OR
SHORTLY AFTER MIDNIGHT...AS A WARM FRONT LIFTS ACROSS THE REGION.

OPPRESSIVE HUMIDITY WILL BE EXPERIENCED ON MONDAY...AS A SOUTHWEST
FLOW BRINGS VERY MOIST AIR TO SOUTHERN NEW ENGLAND. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT APPROACHES FROM THE
WEST.

&&

.MARINE...
IN THE SHORT TERM...WINDS WILL PICK UP THIS AFTERNOON AS PRESSURE
GRADIENT INCREASE WITH APPROACHING COLD FRONT.  LOW LEVEL LAPSE
RATES SUPPORT A FEW GUSTS TO 20-25 KT AFTER 3 PM TODAY...MAINLY NEAR
SHORE...INCLUDING NARRAGANSETT BAY AND BOSTON HARBOR.  WINDS
DIMINISH AFTER SUNSET.

IN THE LONG TERM...A FEW GUSTS TO 20 OR 25 KTS CAN BE EXPECTED
FRIDAY AFTERNOON ALONG NEAR SHORE LOCATIONS OF SOUTH COASTAL
MASSACHUSETTS. SOUTHWEST WINDS WILL INCREASE TO AROUND 20 KT.
SCATTERED GUSTS TO 25 OR 30 KT MAY BE EXPERIENCED ESPECIALLY ALONG
SOUTH COASTAL LOCATIONS MONDAY AFTERNOON AHEAD OF THE COLD FRONT.
HOWEVER HIGH DEWPOINT AIR WILL INHIBIT SOME OF THE POTENTIAL MIXING
WITHIN THE BOUNDARY LAYER. UNDERCUT SOUTHERLY SWELL ON THE SPECTRAL
WAVE MODEL DUE TO THE INVERSION.

&&

.AVIATION...
PATCHY GROUND FOG LIMITING VSBY THIS MORNING TO 2-4 NM.  FOG WILL
QUICKLY ERODE SHORTLY AFTER SUNRISE.  SCATTERED CUMULUS DEVELOPING
THIS AFTERNOON...WITH CHANCE OF SHOWERS WEST PORTIONS.  CLOUD BASES
WILL BE UP AROUND 4 KFT AND POSSIBLY LOWERING TO AROUND 2 KFT IN ANY
CONVECTION THIS AFTERNOON AND EVENING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

.BOX FORECAST TEAM...
SHORT TERM...NOCERA
LONG TERM...STRAUSS
Hazardous weather outlook, Jul 1, 6:27 AM EDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
627 AM EDT THU JUL 1 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021027-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
627 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
OVER WESTERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE AND TONIGHT
ACROSS MUCH OF THE REGION. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON
AND EVENING AS A COLD FRONT CROSSES SOUTHERN NEW ENGLAND. LOCALLY
HEAVY DOWNPOURS...GUSTY WINDS AND HAIL MAY BE POSSIBLE. THE BEST
CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
OVER EASTERN MASSACHUSETTS...RHODE ISLAND AND EASTERN CONNECTICUT.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT AND MONDAY
AS ANOTHER FRONTAL SYSTEM APPROACHES FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE NEXT 48 HOURS.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

STRAUSS

In the hours before

Special weather statement, Jul 1, 1:17 PM EDT, 58 minutes before
CTZ003-MAZ011-011800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
117 PM EDT THU JUL 1 2004

AT 115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL...FREQUENT LIGHTNING...AND THE
POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH NEAR LONGMEADOW...OR ABOUT
5 MILES SOUTH OF SPRINGFIELD...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
  HAMPDEN AROUND 130 PM
  MONSON AROUND 150 PM
  WALES AND BRIMFIELD AROUND 200 PM

FIELD/THOMPSON
Special weather statement, Jul 1, 1:21 PM EDT, 54 minutes before
MAZ005-012>015-011800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
121 PM EDT THU JUL 1 2004

AT 119 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL AND THE POTENTIAL TO PRODUCE WIND GUSTS
TO 40 MPH 3 MILES SOUTHWEST OF HOPKINTON...OR ABOUT 5 MILES
NORTHWEST OF MILFORD...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ASHLAND...HOLLISTON AND SOUTHBOROUGH AROUND 135 PM
  MILLIS AROUND 140 PM
  SHERBORN AND FRAMINGHAM AROUND 145 PM
  NATICK...SUDBURY AND MEDFIELD AROUND 150 PM
  WELLESLEY AROUND 155 PM

FIELD/THOMPSON
Special weather statement, Jul 1, 1:54 PM EDT, 21 minutes before
MAZ005-006-011845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
154 PM EDT THU JUL 1 2004

AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL OVER BURLINGTON...OR ABOUT 9 MILES NORTH
OF WALTHAM...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WOBURN AND TEWKSBURY AROUND 200 PM
  READING AND WAKEFIELD AROUND 210 PM
  NORTH READING AND LYNNFIELD AROUND 220 PM
  NORTH ANDOVER AROUND 225 PM

DUNHAM
Special weather statement, Jul 1, 2:01 PM EDT, 14 minutes before
CTZ003-004-MAZ011-011845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
201 PM EDT THU JUL 1 2004

AT 157 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH SMALL HAIL AND TORRENTIAL
DOWNPOURS GENERALLY ALONG A LINE FROM NEAR WEST SPRINGFIELD TO EAST
LONGMEADOW MASSACHUSETTS TO JUST SOUTHEAST OF SOMERS CONNECTICUT.
THE STORMS WERE MOVING SLOWLY TO THE EAST AT 10 MPH.  ONE TO TWO
INCHES OF RAINFALL IS LIKELY IN A SHORT PERIOD OF TIME WITH THESE
STORMS.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

FIELD/THOMPSON
Local storm report, Jul 1, 2:03 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
203 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             2 E SOUTHWICK           42.05N 72.73W
07/01/2004  0.75 INCH        HAMPDEN            MA   TRAINED SPOTTER

&&

WS

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:40 PM EDTSpecial Marine WarningBOX65 min
Jul 1, 1:41 PM EDTSpecial Marine WarningBOX21 hr
Jul 1, 2:14 PM EDTSpecial Marine WarningBOX91 min
Jul 1, 4:27 PM EDTSpecial Marine WarningBOX93 min
Jul 1, 4:27 PM EDTSpecial Marine WarningBOX93 min
Jul 1, 4:28 PM EDTSpecial Marine WarningBOX22 hr
Jul 1, 4:28 PM EDTSpecial Marine WarningBOX22 hr

Nearby

Special Marine Warnings in Massachusetts, 2004Every special marine warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.